High Wind, Davis Mountains
- When
- March 22, 10:25 AM CST to 5:00 PM CST
- Where
- Davis Mountains forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- State Official
- Coordinates
- 30.176, -103.877 (the zone’s center; the record gives no point)
An upper level low moved into the southern Rockies. Strong winds associated with the jet stream on the south side of the low caused strong winds to develop in the higher elevations of the Guadalupe and Davis Mountains that mixed into the adjacent plains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low moved into the southern Rockies. Strong winds associated with the jet stream on the south side of the low caused strong winds to develop in the higher elevations of the Guadalupe and Davis Mountains that mixed into the adjacent plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 5:16 AM CST, 5 hours 9 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 AM CDT Mon Mar 22 2021
.DISCUSSION...
See the 12Z Aviation Discussion below.
&&
.AVIATION...
VFR conditions will continue for the next 24 hours. A system will
move into the area bring high winds +40 kts across the area this
afternoon. S to SW winds will veer towards the west by 18Z. BLDU
could reduce VIS temporarily bringing MVFR conditions AMD will be
made if necessary. There is a chance for -RA later this afternoon
for KMAF but uncertainty is to low to include at this time.
&&
.PREV DISCUSSION... /issued 346 AM CDT Mon Mar 22 2021/
DISCUSSION...
We've got a very active day ahead with thunderstorms, high winds,
blowing dust, and critical fire weather.
Very mild temperatures exist across the area this morning as a
strong LLJ brings Gulf moisture in. Strong winds are also developing
across the higher terrain of the Guadalupe Mountains this morning.
An upper trough to our west will move across the region today
bringing a mess of weather. As large scale ascent increases we are
seeing some light returns on radar this morning. Hi-res models show
this activity increasing by sunrise with some measurable precip
possible across the Permian Basin. As we head through the day a
Pacific front will combine with the dryline and push quickly
across the region. As this occurs, showers and even a few storms
will develop across the central Permian Basin around Noon. While
the chance of severe weather is low, a few storms could become
severe mainly along and east of a Gail to Big Spring line. Large
hail and damaging winds look to be the main threat.
Of greater concern will be the intense winds caused by a strong jet
rounding the base of the upper trough. Similar to last weeks storm
system, west winds will increase first across the higher terrain and
SE NM before spreading east into the Permian Basin by afternoon. The
High Wind Warning has been expanded slightly east and south across
the mountains (40-60 mph with gusts near 80) and adjacent plains (35-
45 mph with gusts near 65 mph). Further east, winds will gust close
to 50-55 mph all the way to the eastern Permian Basin so have also
expanded the current Wind Advisory. Not sure it needs to be said,
but there will be dust. Look for visibilities to be limited to 3-5
miles and locally near zero near open fields. Even though
temperatures will cool this afternoon, very dry air along with the
winds will lead to critical fire weather. Please see the fire
discussion below.
Another upper trough will quickly dig over the Four Corners Tuesday
into Wednesday while a cold front moves south into the region. There
is still some disagreement in the models so hesitate to stray much
from the NBM. If we see precipitation it doesn't look like more than
a few showers mainly over eastern portions of the area late
Wednesday into Thursday morning. It's not out of the question to see
some snow mix in on the back side of the system early Thursday, but
not expecting any issues. Temperatures cool briefly Thursday
before warming back above normal by the end of the week. Another
front is possible this weekend.
FIRE WEATHER...
An approaching trough will bring high winds to the area today.
Critical RHs below 15% will be widespread across the CWA. 20 ft
winds are expected to be 25 to 35 mph in the plains and 35 to 55
mph with gusts up to 75 mph in the mountains. Therefore, RFTI will
range around 6 to 8 for southeast New Mexico and much of West
Texas. ERCs sit in the 50th-74th percentile in West Texas and
southeast New Mexico sits in the 70th-80th percentile. Fuel
loading is below normal due to a prolonged drought. Red Flag
Warning is in effect for southeast New Mexico, much of West Texas.
Fire weather concerns will remain elevated tomorrow, as well, due
to very dry conditions and elevated winds. The Guadalupe and
Delaware Mountains will see 20 ft winds around 30 mph tomorrow
afternoon. Relative humidity will remain critical out throughout
the area tomorrow with poor to fair overnight recoveries. After
tomorrow the wind component will be missing for critical fire
weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 38 74 44 / 40 0 0 0
Carlsbad 69 39 73 43 / 10 0 0 10
Dryden 80 47 80 50 / 20 0 0 0
Fort Stockton 74 44 77 47 / 20 0 0 0
Guadalupe Pass 59 39 65 41 / 10 0 0 10
Hobbs 67 34 71 41 / 10 0 0 10
Marfa 66 31 70 35 / 10 0 0 0
Midland Intl Airport 72 39 74 45 / 20 0 0 0
Odessa 71 39 75 45 / 20 0 0 0
Wink 73 39 77 44 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
Northern Lea County.
Red Flag Warning from 10 AM this morning to 8 PM MDT this
evening for Chavez Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Warning from noon today to 8 PM MDT this evening for
Central Lea County-Eddy County Plains-Southern Lea County.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory from 1 PM this afternoon to 9 PM CDT this evening
for Andrews-Borden-Central Brewster County-Chisos Basin-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Lower Brewster
County-Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-
Scurry-Terrell-Upton.
Red Flag Warning from 11 AM CDT /10 AM MDT/ this morning to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Central Brewster
County-Chinati Mountains-Chisos Basin-Crane-Davis Mountains-
Davis Mountains Foothills-Dawson-Eastern Culberson County-
Ector-Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains-Loving-Lower Brewster County-Marfa
Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
Plains-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
High Wind Warning from 1 PM this afternoon to 9 PM CDT this
evening for Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Loving-Marfa
Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
89/29Hazardous Weather Outlook National Weather Service Midland/Odessa TX 253 AM CDT Mon Mar 22 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-230800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 253 AM CDT Mon Mar 22 2021 /153 AM MDT Mon Mar 22 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A Red Flag Warning is in effect this afternoon through this evening for Southeast New Mexico and most of West Texas. A High Wind Warning is in effect until this evening for the Guadalupe, Delaware, and Davis Mountains, as well as adjacent plains. A Wind Advisory is in effect today through this evening for the rest of Southeast New mexico and most of West Texas. Thunderstorms are possible for the eastern Permian Basin this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Probability of hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951883, 951882, 951881, 951880, 951879.